Ipilimumab-induced Stevens Johnson Syndrome
Ipilimumab is a novel immune checkpoint inhibitor of cytotoxic T-lymphocyte antigen-4 (CTLA-4) that is heralded to prolong survival in patients with metastatic melanoma. It is also used as an adjuvant therapy for high-risk melanoma as an alternative to interferon. Dermatologic immune-related adverse events are common and may even indicate a satisfactory response to treatment. In most instances, these are not severe enough to necessitate drug discontinuation; however there have been rare occurrences of associated Stevens Johnson Syndrome.
We report the case of a 57-year-old man with stage IV melanoma BRAF wild type who developed a pruritic cutaneous eruption over his back and trunk one week post receiving his first dose of ipilimumab. This progressively worsened over the course of three weeks extending to involve the upper arms, head and neck with clear filled bullae of his left flank prompting presentation to hospital. Cutaneous biopsy confirmed Stevens Johnson Syndrome and given that the ipilimumab was the only drug implicated it was discontinued and the skin improved with intensive dressings.
Whilst cutaneous reactions are a common and even desirable side effect of ipilimumab therapy; it is importable to be vigilant for progression to the rare, but potentially life-threatening Stevens Johnson Syndrome.
| Like Poster
| View Poster
Dr. Anna Schauer
Princess Margaret Hospital for Children, Subiaco, Perth, WA
Send Email to Author
Click to Send PDF
Send PDF to Email